Kentucky, 2002

Flooding in Kentucky, April 28, 2002

April 28, 2002 · NWS RLX · 2 events in 2 counties and zones

5 to 2 inches of rain fell in less than 12 hours. Secondary back roads flooded, forcing some residents to move their vehicles to higher ground.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Rains of 1.5 to 2 inches of rain fell in less than 12 hours. Secondary back roads flooded, forcing some residents to move their vehicles to higher ground. The Little Sandy River at Grayson crested just below flood stage later in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 28, 3:26 AM EST, 34 minutes earlier.

Area forecast discussion, Apr 28, 3:26 AM EST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
426 AM EDT SUN APR 28 2002

STRONG LOW LEVEL JET TODAY WITH COLD FRONT MOVING THROUGH DURING THE
DAY. ALTHOUGH SUSTAINED WINDS WILL NOT MEET WIND ADVISORY
CRITERIA...GUSTS ALONG THE FRONT COULD...SO WILL LEAVE WIND ADVISORY
IN PLACE. PREFRONTAL PRECIPITATION CAUSING HEAVY RAINFALL AMOUNTS
ACROSS THE REGION...SO FLOOD WATCH FOR THE NORTHERN COUNTIES. SPC
HAS AREA IN MODERATE RISK OF SEVERE WEATHER...THEREFORE HAVE ADDED
DAMAGING THUNDERSTORM WINDS TO THE FORECAST TODAY

.RLX...
WV...FLOOD WATCH FOR THIS MORNING FOR ZONES WVZ005>011...
     WVZ013>020...WVZ027>032...WVZ037>040...WVZ046>047.

     WIND ADVISORY FOR SUNDAY FOR ZONES WVZ005>011...
     WVZ013>020...WVZ024>040...WVZ046>047.

VA...WIND ADVISORY FOR SUNDAY FOR ZONES VAZ003>004.
KY...FLOOD WATCH FOR THIS MORNING FOR ZONES KYZ101>103...
     KYZ105.

     WIND ADVISORY FOR SUNDAY FOR ZONES KYZ101>103...
     KYZ105.

OH...FLOOD WATCH FOR THIS MORNING FOR ZONES OHZ066>067...
     OHZ075>076...OHZ083>087.

     WIND ADVISORY FOR SUNDAY FOR ZONES OHZ066>067...
     OHZ075>076...OHZ083>087.

.END/RPY

In the hours before

Special weather statement, Apr 28, 1:20 AM EST, 2 hours 40 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-281215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
220 AM EDT SUN APR 28 2002

...POTENTIAL FOR SEVERE WEATHER AND LOCALIZED FLOODING SUNDAY
   MORNING...

THE SEVERE STORMS PREDICTION CENTER HAS MUCH OF THE REGION IN A
MODERATE RISK FOR SEVERE THUNDERSTORMS THIS SUNDAY MORNING.  THIS
AREA INCLUDES SOUTHEAST OHIO, EASTERN KENTUCKY, MUCH OF WEST
VIRGINIA AND BUCHANAN AND DICKENSON COUNTIES IN SOUTHWEST VIRGINIA.

SEVERE THUNDERSTORMS CAN CONTAIN THREE QUARTER INCH HAIL AND/OR
WINDS 58 MILES AN HOUR OR GREATER.

LOCALIZED FLOODING IS ALSO POSSIBLE WITH THESE THUNDERSTORMS.

THE WEATHER SERVICE WILL CONTINUE TO MONITOR THIS SITUATION.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

.END/SIKORA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Greenup

When
April 28, 4:00 AM EST to 8:00 AM EST
Where
Greenup forecast zone
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
38.546, -82.922 (the zone’s center; the record gives no point)

Flood, Carter

When
April 28, 4:00 AM EST to 8:00 AM EST
Where
Carter forecast zone
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
38.318, -83.049 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2002Every state in 2002This day in weather historyWarnings in Kentucky, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5289570, 5289571.